A severe drug reaction to heparin that can lead to life- and limb-threatening venous and/or arterial thromboembolism.
Diagnosis requires the combination of a compatible clinical picture and laboratory confirmation of the presence of heparin-dependent platelet-activating HIT antibodies.
The Warkentin (4Ts) Probability Scale score is commonly used to determine the clinical probability of HIT.
Neither discontinuation of heparin alone nor initiation of a vitamin K antagonist alone (e.g., warfarin) is sufficient to stop the development of thrombosis in a patient with acute HIT.
If a patient has suspected HIT and at least an intermediate-probability 4Ts score, all sources of heparin (including low molecular weight heparin) must be discontinued and a non-heparin anticoagulant should be initiated.
Heparin-induced thrombocytopenia (HIT) is a clinicopathological syndrome that occurs when heparin-dependent, IgG antibodies bind to heparin/platelet factor 4 (PF4) complexes to activate platelets and produce a hypercoagulable state. This results in thrombocytopenia and/or thrombosis in temporal relationship to a preceding immunising exposure to heparin. HIT typically develops 5 to 10 days after exposure to heparin (range of 4-15 days) and can occur with unfractionated heparin, low molecular weight heparin, or, more rarely, fondaparinux. The presence of heparin-dependent antibodies alone, without any clinical manifestations, is insufficient for a diagnosis of HIT.
Fondaparinux, a pentasaccharide anticoagulant, does not usually promote antibody binding to PF4, despite its structural similarity to heparin, owing to absent/weak cross-reactivity. Therefore, it has a very low risk of inducing HIT. Despite rare reports of fondaparinux-induced HIT, observational studies report the successful use of fondaparinux to treat HIT, and it is considered to be a non-heparin anticoagulant.
History and exam
Key diagnostic factors
- presence of risk factors
- history of recent heparin exposure
- history of HIT
- absence of conditions and medications that cause thrombocytopenia
- history of recent surgery or trauma
- features consistent with recent venous or arterial thromboembolic event (e.g., PE, DVT, stroke, MI)
- necrosis at heparin injection site(s)
Other diagnostic factors
- absence of bleeding
- signs of adrenal haemorrhagic necrosis
- acute systemic reaction
- signs of venous limb gangrene
- recent heparin exposure (within past 100 days)
- recent orthopaedic or cardiovascular surgery
- female sex
1st investigations to order
Investigations to consider
- Warkentin (4Ts) Probability Scale
- HIT antigen assay
- HIT functional assay
- coagulation studies
- venous Doppler ultrasound
- computed tomography pulmonary angiogram (CTPA)
- ventilation-perfusion scan (V/Q scan)
- cerebral computed tomography venogram
- magnetic resonance venography (head)
suspected HIT with 4Ts score of ≥4, or confirmed HIT
suspected HIT with 4Ts score ≤3
Lori-Ann Linkins, MD, MSc(Clin Epi), FRCPC
Department of Medicine
Juravinski Hospital and Cancer Centre
LL is an author of several references cited in this topic. LL has received consulting fees from Janssen for data adjudication for a clinical trial. Janssen distributes rivaroxaban, which is mentioned as a treatment option for HIT.
Jeffrey S. Wasser, MD
Assistant Clinical Professor of Medicine
Acting Associate Chair of the Division of Hematology and Medical Oncology
University of Connecticut School of Medicine
JSW declares that he has no competing interests.
Henry Watson, MD, FRCP, FRCPath
Aberdeen Royal Infirmary
Foresterhill Health Campus
HW declares that he has no competing interests.
Simon Davidson, MPhil
Royal Brompton Hospital
Honorary Clinical Lecturer
Imperial College London
SD is a consultant for Mitsubishi Pharma, the manufacturer of argatroban.
- Postoperative state
- Thrombotic thrombocytopenic purpura
- Drug-induced thrombocytopenic purpura
- Guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia
- Diagnosis and management of heparin-induced thrombocytopenia (HIT)
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer